Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 46, NWS Tucson, AZ

July 30, 2006Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2006, 1:50 AM MST for Graham County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 1:50 AM MST (08:50 UTC)
Expired
Jul 30, 2006, 1:45 AM MST
In force
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 300850
FFWTWC
AZC009-300945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
150 AM MST SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 245 AM MST

* AT 145 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  ESTIMATED RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR NORTH OF 
  KLONDYKE. GIVEN THE ALREADY SATURATED CONDTIONS CREATED OVER THE 
  PAST FEW DAYS...THIS ADDITIONAL HEAVY RAINFALL IS LIKELY TO 
  TRIGGER FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3309 11011 3310 11044 3260 11042 3259 11010

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:20 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 9:20 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 PM MST SAT JUL 29 2006

.SYNOPSIS...THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY
STATIONARY LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL
RESULT IN MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW
WILL EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN HEAVY
RAINFALL RATES AND FLASH FLOODING WILL BE A CONCERN. BY WEDNESDAY OF
NEXT WEEK THE AIR MASS WILL BEGIN DRYING OUT FOR A RETURN TO AN
AFTERNOON THUNDERSTORM FORECAST.

&&

.DISCUSSION...THE FORECAST PROBLEM FOR TONIGHT IS THE SAME AS LAST
NIGHT. LARGE AREAS OF CONVECTION ARE EXPECTED TO MOVE INTO OR FORM
OVER SOUTHEASTERN ARIZONA.  AT THIS TIME AN AREA OF CONVECTION IS
MOVING SOUTH INTO GRAHAM AND GILA COUNTY.  THIS AREA APPEARS TO BE
SUPPORTED BY WEAK UPPER LEVEL DYNAMICS ASSOCIATED WITH THE LOW
PRESSURE IN NEW MEXICO. ADDITIONALLY A CONVECTIVE AREA EXISTS IN
NORTHERN CHIHUAHUA ASSOCIATED WITH AN INVERTED TROUGH MOVING WEST
THROUGH NORTH MEXICO. BETWEEN THE TWO OF THESE SYSTEMS...GRAHAM AND
COCHISE COUNTY SHOULD SEE ACTIVITY TONIGHT AND EARLY INTO SUNDAY.
BOTH THE NAM AND GFS MODELS KEEP PRECIPITATION OVER SOUTHEAST
ARIZONA ALTHOUGH THE DETAILS DIFFER SLIGHTLY. BY WEDNESDAY THIS
PATTERN SHIFTS TO THE EAST AND SOUTHEAST ARIZONA WILL GET A DRIER
FLOW. HOWEVER WITH THE SATURATED SOILS A CHANCE OF AFTERNOON
THUNDERSTORMS ARE LIKELY EVERY DAY NEXT WEEK.

DUE TO THIS WEATHER PATTERN...A FLASH FLOOD WATCH IS EFFECTIVE FOR
ALL OF SOUTHEAST ARIZONA THROUGH 8 PM SUNDAY.  THE HEAVY RAINFALL
FROM LAST NIGHT IS STILL FLOWING DOWN THE SANTA CRUZ RIVER INTO
PINAL COUNTY.  SINCE ELOY HAS WATER PROBLEMS CONTINUING FROM FRIDAYS
RAINS...THE ADDITIONAL WATER FLOWING FROM PIMA COUNTY WILL KEEP THEM
UNDER A FLOOD WARNING UNTIL NOON TOMORROW. THE FLOOD CONDITIONS
AROUND ELOY MAY LAST LONGER...BUT WILL NEED A BETTER HANDLE ON WHAT
RAIN FALLS TONIGHT BEFORE EXTENDING IT.

THE FORECAST ZONES WITH ONLY ISOLATED THUNDERSTORMS TONIGHT APPEAR A
BIT LIGHT...SO WILL UPDATE TO SCATTERED. ADDITIONALLY THE HEADLINES
NEEDS TO BE UPDATED SO WILL HAVE A NEW ZONE FORECAST PACKAGE OUT
SHORTLY.

&&

.CLIMATE...BACK IN 1958 ON THIS DATE...JULY 29...3.93 INCHES OF RAIN
FELL IN TUCSON. THIS AMOUNT WAS THE GREATEST AMOUNT EVERY MEASURED
IN ONE DAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-029>035 UNTIL 8 PM MST SUNDAY EVENING.
 FLOOD WARNING PUBLIC ZONE AZZ029 UNTIL 12 PM NOON MST SUNDAY. &&

WEATHER.GOV/TUCSON
GWS
Hazardous weather outlook, Jul 29, 7:55 PM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
755 PM MST SAT JUL 29 2006

AZZ019-030>035-301400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
755 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH UNTIL 8 PM MST SUNDAY EVENING...

.DAY ONE...TONIGHT

A VERY MOIST AIR MASS COMBINED WITH AN UPPER LOW OVER WEST CENTRAL
NEW MEXICO WILL RESULT IN MORE RAINFALL TONIGHT. RAINFALL THE PAST
FEW DAYS HAS RESULTED IN SATURATED SOILS AND FLOWING WASHES ACROSS
MUCH OF SOUTHEAST ARIZONA. ANY ADDITIONAL RAINFALL TONIGHT WILL
LIKELY CAUSE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-301400-
SOUTHEAST PINAL COUNTY-
755 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

...FLOOD WARNING IN EFFECT UNTIL 12 PM NOON MST SUNDAY...
...FLASH FLOOD WATCH UNTIL 8 PM MST SUNDAY EVENING...

.DAY ONE...TONIGHT

HEAVY RAINFALL FROM LAST NIGHT AND THE PAST FEW DAYS HAD RESULTED IN
SIGNIFICANT FLOWS ON THE SANTA CRUZ RIVER AND A FLOOD WARNING IS IN
EFFECT FOR THIS AREA. PERSONS IN ELOY AND CHUICHU SHOULD MONITOR
CONDITIONS ON THE SANTA CRUZ CLOSELY.

A VERY MOIST AIR MASS COMBINED WITH AN UPPER LOW OVER WEST CENTRAL
NEW MEXICO WILL RESULT IN MORE RAINFALL TONIGHT. RAINFALL THE PAST
FEW DAYS HAS RESULTED IN SATURATED SOILS AND FLOWING WASHES ACROSS
MUCH OF SOUTHEAST ARIZONA. ANY ADDITIONAL RAINFALL TONIGHT WILL
LIKELY CAUSE FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 29, 8:39 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
839 PM MST SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLASH FLOOD      SELLS                   31.92N 111.88W
07/29/2006                   PIMA               AZ   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTED 2 FEET OF WATER
            FLOWING OVER ROUTE 86. ROUTE 86 WAS IMPASSABLE FROM MILE
            POST 97 TO MILE POST 108, SELLS WESTWARD.

&&

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:52 PM MSTFlash Flood WarningTWCPima
Jul 30, 3:28 AM MSTFlash Flood WarningTWCCochise, Graham32 min
Jul 30, 4:07 AM MSTFlash Flood WarningTWCPima113 min
Jul 30, 4:55 AM MSTFlash Flood WarningTWCCochise, Graham35 min
Jul 30, 6:49 AM MSTFlash Flood WarningTWCPima71 min
Jul 30, 4:10 PM MSTFlash Flood WarningTWCSanta Cruz24 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.